Alert archive / Kentucky / Special Weather Statements in 2019
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at May 23, 2019, 5:03 PM EDT for Rowan County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2019, 5:03 PM EDT (21:03 UTC)
- Expired
- May 23, 2019, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Jackson, KY
County Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.8
The text
As transmitted.
040
WWUS83 KJKL 232103
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
503 PM EDT Thu May 23 2019
KYZ044-052-232130-
Rowan-Fleming-
503 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...
At 502 PM EDT, a strong thunderstorm was located over Muses Mills, or
10 miles southeast of Flemingsburg, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Muses Mills, Wallingford, Plummers Landing, Triplett, Waltz, Goddard
and Ringos Mills.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3843 8358 3841 8352 3840 8348 3838 8345
3840 8341 3835 8337 3832 8336 3832 8334
3827 8332 3826 8364 3844 8366 3844 8358
TIME...MOT...LOC 2102Z 265DEG 26KT 3836 8356
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at May 23, 4:00 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 23, 4:00 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 400 PM EDT Thu May 23 2019 .SHORT TERM...(This evening through Friday night) Issued at 400 PM EDT THU MAY 23 2019 The afternoon surface analysis shows a cold front is stretched out across the Ohio Valley from a surface low north of the Great Lakes. This feature along with a weak 500mb wave have begin to generate thunderstorms in north central Kentucky this afternoon, with some being strong to severe this afternoon. The environment is characterized by MLCAPE around 1000 to 1500 J/kg and effective shear 30 to 40 knot range which is not a awful balance. SPC has opted to go with a MCD given the increasing instability and shear through the afternoon, but right now watch issuance probability is at 40 percent. This will be monitored closely through the afternoon and early evening, as this convection advects eastward. Tonight the boundary will move closer, as it progresses into the lower Ohio Valley. Did keep the fog mention in the valleys, but this will more more dependent on where rain falls and if skies clear in some locations. Did keep some mention of showers and thunderstorms in a good portion of the night given the nearing boundary. Friday the boundary will be stretched from NW to SE across far eastern and northeastern Kentucky. Kept the better PoPs residing in this area given the better forcing from low level convergence would reside. However, there will be less influence from aloft and heights will be reinforcing. By Friday night the convection will lessen given the better forcing progresses east and the heights continue to play a role. Given the lessening convection and sky cover did keep temperatures splits and added some fog for the valleys. .LONG TERM...(Saturday through Thursday) Issued at 346 PM EDT THU MAY 23 2019 Still forecasting a strong upper level ridge to be in place throughout much of the extended. Systems will approach the region on NW flow, but will pass north of the state or fall apart as they reach Kentucky. Models have varying degrees of agreement with any rainfall that makes it into the CWA, but generally expect anything to be light in amounts and isolated to scattered in coverage. Furthermore, with surface high pressure located off the coast in the Atlantic, Kentucky will find itself in return flow. This will aid in both moisture and warm air advection. This will do two things. First, it will keep well above normal temperatures in place each day. And second, it will produce enough instability that any precip that does affect the state will most likely be in the form of a thunderstorm. Wouldn't be surprised that some of these storms, especially in the afternoon under peak heating and best instability, could become strong at times. The upper level ridge will finally begin to shift eastward away from the Deep South on Tuesday. Meanwhile a deepening trough across the central U.S. will begin progressing eastward. Surface low pressure and an associated cold front will shift eastward with this progression, bringing fairly large swath of precip towards the Mississippi River Valley by Tuesday night. This precip will then move through the sate of Kentucky Wednesday into Wednesday night. With still fairly stable and dry air in place, and an area of low pressure that is shifting NE and away from the region, precip coverage will lesson as it moves over the state. But being so far out in the forecast, there is surprisingly good agreement between the models as this precip swath moves in. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 145 PM EDT THU MAY 23 2019 The period is starting off VFR across eastern Kentucky. This as much of the morning convection has decreased this afternoon, with outflow boundary moving south into southeast Kentucky. Additional convection may form along and near this boundary, but given the uncertainty of how this will or will not evolve will leave thunder mention out at this time. However, will keep VCSH in many of the TAF sites through the afternoon. More fog is possible tonight, but will mainly be concentrated across the valleys. The winds are increasing this afternoon, with gust around 20 knots out of the southwest. These winds will remain elevated through the afternoon before decreasing through the evening. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DJ LONG TERM...JMW AVIATION...DJ
Hazardous weather outlook, May 23, 4:08 PM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 408 PM EDT Thu May 23 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 408 PM EDT Thu May 23 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible today, mainly for locations along and north of the Mountain Parkway. This afternoon and evening, the strongest of these storms could produce strong gusty winds and isolated severe hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible, mainly during the afternoon and evening hours, from Friday through Monday and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of strong wind gusts or hail that occur this afternoon and evening. DJ/JMW
In the hours before
Special weather statement, May 23, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
503 PM EDT Thu May 23 2019
KYZ044-052-232130-
Rowan-Fleming-
503 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...
At 502 PM EDT, a strong thunderstorm was located over Muses Mills, or
10 miles southeast of Flemingsburg, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Muses Mills, Wallingford, Plummers Landing, Triplett, Waltz, Goddard
and Ringos Mills.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3843 8358 3841 8352 3840 8348 3838 8345
3840 8341 3835 8337 3832 8336 3832 8334
3827 8332 3826 8364 3844 8366 3844 8358
TIME...MOT...LOC 2102Z 265DEG 26KT 3836 8356
SHALLENBERGERNearby
Special Weather Statements in Kentucky, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.